Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS El Paso, TX

August 18, 2005Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 18, 2005, 8:59 PM MDT for Hudspeth County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 8:59 PM MDT (02:59 UTC)
Expired
Aug 18, 2005, 11:00 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 112 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 190302
FFWEPZ
TXC229-190500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
859 PM MDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST HUDSPETH COUNTY IN TEXAS

* UNTIL 1100 PM MDT

* AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT IN EXCESS OF ONE AND ONE HALF INCHES OF RAIN HAD FALLEN OVER  
  PORTIONS OF SOUTHWESTERN HUDSPETH COUNTY IN LESS THAN ONE HALF     
  HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FT HANCOCK.


VERY HEAVY RAIN HAS ALREADY FALLEN FROM DEVELOPING 
THUNDERSTORMS...AND WILL CONTINUE TO DO SO OVER THE NEXT COUPLE OF 
HOURS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3113 10568 3116 10577 3120 10579 3133 10594
      3146 10596 3150 10599 3172 10599 3166 10551
      3131 10532 3126 10532 3104 10557

$$
PIEPER
1 follow-up statement
000 
WGUS74 KEPZ 190357
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
956 PM MDT THU AUG 18 2005

TXC229-190500-
HUDSPETH TX-
956 PM MDT THU AUG 18 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MDT FOR SOUTHWEST
HUDSPETH COUNTY...

AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA.

ACCORDING TO DOPPLER RADAR ESTIMATES...A LARGE PORTION OF 
SOUTHWESTERN HUDSPETH COUNTY...INCLUDING FORT HANCOCK... HAS ALREADY 
RECEIVED TWO INCHES OF RAINFALL FROM THE RECENT THUNDERSTORM 
ACTIVITY. SOME ISOLATED AREAS HAVE RECEIVED IN EXCESS OF FOUR INCHES 
OF RAIN. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN EL
PASO.

LAT...LON 3113 10568 3116 10577 3120 10579 3133 10594
      3146 10596 3150 10599 3172 10599 3166 10551
      3131 10532 3126 10532 3104 10557

$$
PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM MDT, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM MDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT THU AUG 18 2005

.SYNOPSIS...
A DEEP MONSOON MOISTURE PLUME LIES OVER THE BORDERLAND PROVIDING
PLENTY OF FUEL FOR AFTERNOON AND EVENINGS SHOWER AND THUNDERSTORMS.
DAILY HEATING AND WEAK UPPER LEVEL DISTURBANCES WILL WORK WITH THE
MOISTURE TO KEEP THE ATMOSPHERE UNSTABLE EACH DAY THROUGH THE
WEEKEND. ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED
EACH DAY WHILE THIS PATTERN CONTINUES. SOME STORMS MAY PRODUCE HEAVY
RAIN AND ISOLATED LOCAL FLOODING IS POSSIBLE WITH SOME OF THESE
STORMS.  NEXT WEEK MOISTURE LEVELS DIP A BIT REDUCING STORM
COVERAGE...BUT ISOLATED STORMS ARE STILL EXPECTED FOR NEXT WEEK.

&&

.DISCUSSION...
CURRENT SYNOPTIC SCALE PATTERN FAIRLY TYPICAL OF SUMMER TIME FOR THE
SOUTHWEST. MONSOONAL IN NATURE WITH HIGH TO THE EAST AND TROUGH TO
THE WEST. THE UPPER LEVEL HIGH OVER TX IS GETTING SQUEEZED BY AN
UPPER LOW MOVING TOWARD DEEP SOUTH TX AND A LONG WAVER TROUGH OVER
THE SOUTHERN PACIFIC COAST. THE BACK EDGE OF THE HIGH HANGS OVER THE
CWFA WITH UPPER FLOW ARCHING FROM THE HIGH TO THE TROUGH OVER THE
REGION. PRETTY DECENT DIFFLUENCE ALOFT WITH SW WIND SPEEDS
INCREASING OVER THE STATE. DAYTIME HEATING AND MORE IMPORTANTLY THE
OROGRAPHIC EFFECT IS SPINNING UP TSTMS OVER THE WESTERN CWFA. THE
EAST STAYED CLOUD COVERED MUCH OF THE MORNING AND WILL BE SLOW TO
GET HEATED ENOUGH TO BUST CAPS ALOFT.  GIVEN A FEW OUTFLOWS AND MORE
AFTERNOON HEATING THE EASTERN CWFA SHOULD GET INTO THE MIX THIS
EVENING.

THE GULF LOW/TROUGH LOOKS TO BE VIGOROUS ENOUGH TO CUT UNDER THE
HIGH AND PROCEED WEST TOWARD THE REGION...BUT THIS WONT HAPPEN
TONIGHT. WATER VAPOR SHOWS ANOTHER STRONG DISTURBANCE TRACKING NORTH
TOWARD SW NM AND SE AZ...THIS FEATURE COULD HELP TO PROLONG ACTIVITY
OVER THE WEST THOUGH THE NIGHT TONIGHT.  I THINK THE GFS IS HANDLING
THE GULF LOW BEST...AND IT APPEARS THAT THIS FEATURE MAY STEAM
TOWARD AND AFFECT OUR REGION TOMORROW. WITH THIS GFS SHOWS A BETTER
QPF FIELD. ETA HINTS AT SOME EFFECT BUT ITS MUCH MORE SUBTLE.

MODELS ARE FLIP FLOPPING ON THE MID AND EXTENDED RANGE PERIODS. THE
GFS IS NO LONGER BULLISH ON RE-CENTERING THE UPPER HIGH TO OUR WEST.
THE CURRENT RUN SHOWS THE RIDGE BECOMING BROAD ACROSS THE SOUTHERN
U.S. AND WELL OUT INTO THE PACIFIC. THIS SCENARIO DOESNT APPEAR TO
BE AS CONDUCIVE TO DRYING OUT THE REGION AS PREVIOUS VERSIONS WERE.
THUS MOISTURE LOOKS TO GET TRAPPED OVER THE AREA AND JUST RECYCLE
DAY TO DAY. SO WELL CONTINUE UNDER AN AIRMASS DIURNAL STORM
PATTERN. BETTER DAYS FOR PCPN APPEAR TO BE THE DAYS BEFORE SUNDAY...
THEN AS SMALL FALLOFF OF COVERAGE IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  91  70  94  72 /  30  20  30  20  30
SIERRA BLANCA TX        66  89  67  90  69 /  30  20  30  20  30
LAS CRUCES              68  90  69  93  71 /  30  20  30  20  30
ALAMOGORDO              63  85  64  88  66 /  30  20  30  20  30
CLOUDCROFT              51  71  53  69  49 /  30  30  30  30  30
TRUTH OR CONSEQUENCES   67  88  68  90  68 /  30  20  40  20  30
SILVER CITY             62  82  61  85  64 /  40  30  40  30  30
DEMING                  67  93  68  92  70 /  40  20  40  20  30
LORDSBURG               67  92  68  91  70 /  40  30  40  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

14 / BIRD
Hazardous weather outlook, Aug 18, 11:10 AM MDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1110 AM MDT THU AUG 18 2005

NMZ022>025-030>032-TXZ055-056-182200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1110 AM MDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING. SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY OUTFLOW.
MODERATE TO HEAVY RAIN IS POSSIBLE BUT FLOODING IS NOT A LARGE
THREAT.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE REST
OF THE PERIOD.  COVERAGE IS EXPECTED TO BE REDUCED FROM SUNDAY ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

BIRD

In the hours before

Special weather statement, Aug 18, 3:07 PM MDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
307 PM MDT THU AUG 18 2005

NMZ022-023-030>032-190100-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
INCLUDING THE CITIES OF...DEMING...LAS CRUCES...LORDSBURG...
SILVER CITY...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
307 PM MDT THU AUG 18 2005

...SCATTERED THUNDERSTORM ACTIVITY...

ABUNDANT MOISTURE AND INSTABILITY ACROSS THE REGION HAS AIDED IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL CONTINUE
THROUGH THE REMAINDER OF THE AFTERNOON...WITH SOME STORMS HAVING THE
CAPABILITY OF PRODUCING VERY HEAVY RAINFALL...FREQUENT DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH. RADAR
ESTIMATED RAINFALL RATES OF UP TO TWO INCHES PER HOUR HAVE BEEN SEEN
IN THE STRONGEST CELLS...AND AS SUCH...LOCALIZED FLOODING IS POSSIBLE
IN LOW LYING AREAS...ALONG DRAINAGES AND IN NORMALLY DRY ARROYOS.

DO NOT ATTEMPT TO CROSS FLOODED AREAS OR ROADS COVERED WITH WATER.
TURN AROUND...DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PIEPER
Special weather statement, Aug 18, 4:32 PM MDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
432 PM MDT THU AUG 18 2005

NMZ024-025-TXZ055-056-190431-
EL PASO TX-HUDSPETH TX-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
432 PM MDT THU AUG 18 2005

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE
AREA THIS AFTERNOON INTO TONIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN OF UP TO TWO INCHES IN AN HOUR...SMALL
HAIL...DEADLY LIGHTNING...AND WIND GUSTS TO 45 MPH. LOCALIZED
FLOODING ALONG DRAINAGES AND NORMALLY DRY ARROYOS...LOW LYING AREAS
AND ROADS IS POSSIBLE NEAR THESE STORMS.

AVOID DRAINAGES AND ARROYOS WHEN RAIN IS NEARBY. DO NOT ATTEMPT TO
CROSS FLOODED ROADS. TURN AROUND...DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PARK

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.